Alert archive / California / Frost Advisories in 2023
Frost Advisory 8, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Apr 3, 2023, 7:39 PM PDT for Mendocino County, California. It took effect at Apr 4, 2023, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2023, 7:39 PM PDT (02:39 UTC)
- In effect from
- Apr 4, 2023, 1:00 AM PDT
- Expired
- Apr 4, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 2.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1515 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
261 WWUS76 KEKA 040239 CCA NPWEKA URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Eureka CA 739 PM PDT Mon Apr 3 2023 CAZ109-041045- /O.CAN.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ /O.NEW.KEKA.FR.Y.0008.230404T0800Z-230404T1600Z/ Mendocino Coast- 739 PM PDT Mon Apr 3 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... ...FREEZE WARNING IS CANCELLED... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast County. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>106-041045- /O.COR.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 739 PM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except in some colder valleys as low as 25. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-111-114-041045- /O.CON.KEKA.HZ.W.0011.230404T0800Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 739 PM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 23 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ112-113-115-041045- /O.COR.KEKA.FZ.W.0009.230404T0800Z-230404T1600Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 739 PM PDT Mon Apr 3 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected, except in some colder valleys as low as 27. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Tuesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
2 follow-up statements
466 WWUS76 KEKA 041044 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 344 AM PDT Tue Apr 4 2023 CAZ110-111-114-041600- /O.CON.KEKA.HZ.W.0011.000000T0000Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 344 AM PDT Tue Apr 4 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Sub-freezing temperatures as low as 20. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, and Northern Lake County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. $$ CAZ101>106-112-113-115-041600- /O.CON.KEKA.FZ.W.0009.000000T0000Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 344 AM PDT Tue Apr 4 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Sub-freezing temperatures as low as 22. * WHERE...Del Norte County, Humboldt County, Southwestern Mendocino Interior, Southeastern Mendocino Interior, and Southern Lake County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. $$ CAZ109-041600- /O.CON.KEKA.FR.Y.0008.000000T0000Z-230404T1600Z/ Mendocino Coast- 344 AM PDT Tue Apr 4 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Mendocino Coast County. * WHEN...Until 9 AM this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
524 WWUS76 KEKA 041537 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 837 AM PDT Tue Apr 4 2023 CAZ110-111-114-041645- /O.EXP.KEKA.HZ.W.0011.000000T0000Z-230404T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 837 AM PDT Tue Apr 4 2023 ...HARD FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ101>106-112-113-115-041645- /O.EXP.KEKA.FZ.W.0009.000000T0000Z-230404T1600Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 837 AM PDT Tue Apr 4 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ109-041645- /O.EXP.KEKA.FR.Y.0008.000000T0000Z-230404T1600Z/ Mendocino Coast- 837 AM PDT Tue Apr 4 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 3, 3:09 PM PDT, 4 hours 30 minutes earlier.
Area forecast discussion, Apr 3, 3:09 PM PDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
309 PM PDT Mon Apr 3 2023
.SYNOPSIS...Scattered showers ease across Northwest California
along with light snow accumulation ending late tonight. Otherwise,
gusty north winds will spread across the region, with continued
shower activity persisting through late week.
&&
.DISCUSSION...Shower activity has diminished across the CWA yet low
level lapse rates and increasing temperatures over land could bring
a slight chance of thunderstorms through the late afternoon.
Meridional flow will bring a northerly regime of sub-advisory level
winds and gusts under 25 kts at ridge level. Snow accumulation and
duration will not meet winter advisory level above or below 1000 feet
for Trinity, Del Norte and Humboldt counties. Cloud cover will ease
in the southern half of the CWA allowing long wave radiation to
escape and cool the surface, in Mendocino and Lake counties. A hard
freeze is in effect for the NW and NE Mendocino Interior, as well as
Northern Lake county as temperatures dip overnight into Tuesday.
Freeze warnings are also in effect for the N Mendocino coast and
Southern Lake and Southern Mendocino interior.
Otherwise, a series of mainly weak upper disturbances accompanying a
ridge pattern are forecast to move across our area, Tuesday through
Saturday. Those features will support additional rounds of light
precipitation. Previous ensemble based forecast guidance showed
upper- level ridge amplification taking place next Sunday and Monday
over the WRN CONUS, but recent runs have diminished this
amplification thus confidence is now decreasing on the evolution of
a drier and warmer weather pattern shaping up.
&&
.AVIATION...Scattered showers will mainly impact areas north of Cape
Mendocino this evening, while to the south, conditions will mainly
be dry. In addition, low clouds are forecast to persist in Humboldt
and Del Norte Counties through the night, while to the south, skies
will generally clear in the low-levels going into the late night,
though a midlevel cloud deck is forecast to eventually develop.
Otherwise, cold air aloft and afternoon surface heating will promote
a well mixed boundary layer through early evening, with gusty north
winds ranging from 15-25 kt occurring as a result, particularly
across Lake and Mendocino Counties. Winds will then subside as the
surface airmass stabilizes after sunset.
&&
.MARINE...Small craft northerly winds and steep short period seas
are forecast to become confined to the southern outer waters during
the next 24 hours. North winds will then transition to southerly by
Wednesday evening, and persist through Thursday evening, with gales
possible across the northern waters Thursday afternoon.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Warning from 1 AM to 9 AM PDT Tuesday for CAZ109-112-
113-115.
Hard Freeze Warning from 1 AM to 9 AM PDT Tuesday for
CAZ110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT Tuesday for PZZ455-470.
Small Craft Advisory until 3 PM PDT Tuesday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 3, 3:10 PM PDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 310 PM PDT Mon Apr 3 2023 CAZ101>108-042215- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 310 PM PDT Mon Apr 3 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-115-042215- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 310 PM PDT Mon Apr 3 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-042215- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 310 PM PDT Mon Apr 3 2023 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Hard Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Hard Freeze Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:01 AM PDT | Gale Watch | EKA | 25 hr | |
| Apr 4, 2:08 PM PDT | Frost Advisory | EKA | Humboldt, Mendocino | 19 hr |
| Apr 4, 2:08 PM PDT | Freeze Warning | EKA | Humboldt, Mendocino | 19 hr |
| Apr 4, 2:08 PM PDT | Hard Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.